JournalsaihpcVol. 25, No. 1pp. 149–161

Solitary waves for some nonlinear Schrödinger systems

  • Djairo G. de Figueiredo

    IMECC-UNICAMP, Caixa Postal 6065, Campinas, SP-13083-859, Brasil
  • Orlando Lopes

    IMECC-UNICAMP, Caixa Postal 6065, Campinas, SP-13083-859, Brasil
Solitary waves for some nonlinear Schrödinger systems cover
Download PDF

Abstract

In this paper we study the existence of radially symmetric positive solutions in Hrad1(RN)×Hrad1(RN)H_{\mathrm{rad}}^{1}(\mathbb{R}^{N}) \times H_{\mathrm{rad}}^{1}(\mathbb{R}^{N}) of the elliptic system:

Δu+u(αu2+βv2)u=0,−\mathrm{\Delta }u + u−\left(\alpha u^{2} + \beta v^{2}\right)u = 0,
Δv+ω2v(βu2+γv2)v=0,−\mathrm{\Delta }v + \omega ^{2}v−\left(\beta u^{2} + \gamma v^{2}\right)v = 0,

N=1,2,3N = 1,2,3, where α and γ are positive constants (β will be allowed to be negative). This system has trivial solutions of the form (ϕ,0)(\phi ,0) and (0,ψ)(0,\psi ) where ϕ and ψ are nontrivial solutions of scalar equations. The existence of nontrivial solutions for some values of the parameters α,β,γ,ω\alpha ,\beta ,\gamma ,\omega has been studied recently by several authors [A. Ambrosetti, E. Colorado, Bound and ground states of coupled nonlinear Schrödinger equations, C. R. Acad. Sci. Paris, Ser. I 342 (2006) 453–458; T.C. Lin, J. Wei, Ground states of N coupled nonlinear Schrödinger equations in RnR^{n}, n3n⩽3, Comm. Math. Phys. 255 (2005) 629–653; T.C. Lin, J. Wei, Ground states of N coupled nonlinear Schrödinger equations in RnR^{n}, n3n⩽3, Comm. Math. Phys., Erratum, in press; L. Maia, E. Montefusco, B. Pellacci, Positive solutions for a weakly coupled nonlinear Schrödinger system, preprint; B. Sirakov, Least energy solitary waves for a system of nonlinear Schrödinger equations in RNR^{N}, preprint; J. Yang, Classification of the solitary waves in coupled nonlinear Schrödinger equations, Physica D 108 (1997) 92–112]. For N=2,3N = 2,3, perhaps the most general existence result has been proved in [A. Ambrosetti, E. Colorado, Bound and ground states of coupled nonlinear Schrödinger equations, C. R. Acad. Sci. Paris, Ser. I 342 (2006) 453–458] under conditions which are equivalent to ours. Motivated by some numerical computations, we return to this problem and, using our approach, we give a more detailed description of the regions of parameters for which existence can be proved. In particular, based also on numerical evidence, we show that the shape of the region of the parameters for which existence of solution can be proved, changes drastically when we pass from dimensions N=1,2N = 1,2 to dimension N=3N = 3. Our approach differs from the ones used before. It relies heavily on the spectral theory for linear elliptic operators. Furthermore, we also consider the case N=1N = 1 which has to be treated more extensively due to some lack of compactness for even functions. This case has not been treated before.

Résumé

Dans cet article, on étudie l'existence des solutions positives radialement symétriques dans Hrad1(RN)×Hrad1(RN)H_{\mathrm{rad}}^{1}(\mathbb{R}^{N}) \times H_{\mathrm{rad}}^{1}(\mathbb{R}^{N}) du système elliptique

Δu+u(αu2+βv2)u=0,−\mathrm{\Delta }u + u−\left(\alpha u^{2} + \beta v^{2}\right)u = 0,
Δv+ω2v(βu2+γv2)v=0,−\mathrm{\Delta }v + \omega ^{2}v−\left(\beta u^{2} + \gamma v^{2}\right)v = 0,

N=1,2,3N = 1,2,3α et γ sont des constantes positives (il est permis que β soit négatif). Ce système a des solutions triviales de la forme (ϕ,0)(\phi ,0) et (0,ψ)(0,\psi )ϕ et ψ sont des solutions non triviales des équations scalaires. L'existence de solutions non triviales pour certaines valeurs des paramètres α,β,γ,ω\alpha ,\beta ,\gamma ,\omega a été étudiée récemment par plusieurs auteurs. Pour N=2,3N = 2,3 peut-être le résultat le plus général d'existence a été prouvé dans [A. Ambrosetti, E. Colorado, Bound and ground states of coupled nonlinear Schrödinger equations, C. R. Acad. Sci. Paris, Ser. I 342 (2006) 453–458] sous des conditions qui sont équivalentes aux nôtres. Motivé par quelques calculs numériques on retourne à ce problème et en utilisant notre approche on donne une description plus détaillée des régions de l'espace des paramètres pour lesquels l'existence peut être prouvée. En particulier, en se basant sur des résultats numériques, on démontre que la forme de la région de l'espace des paramètres pour lesquels l'existence de solutions peut être prouvée, change drastiquement quand on passe des dimensions N=1,2N = 1,2 à la dimension N=3N = 3. Notre approche diffère des précédentes. Elle repose fortement sur la théorie spectrale des opérateurs linéaires. De plus, on considère aussi les cas N=1N = 1 qui nécessite un traitement plus détaillé dût au manque de compacité pour les fonctions paires. Ce cas n'a pas été traité avant.

Cite this article

Djairo G. de Figueiredo, Orlando Lopes, Solitary waves for some nonlinear Schrödinger systems. Ann. Inst. H. Poincaré Anal. Non Linéaire 25 (2008), no. 1, pp. 149–161

DOI 10.1016/J.ANIHPC.2006.11.006